Alert archive / California / Wind Advisories in 2023

Wind Advisory 11, NWS Eureka, CA

February 4, 2023Del Norte County, Humboldt County, California

NWS Eureka, CA issued this wind advisory at Feb 4, 2023, 2:14 PM PST for Del Norte County, Humboldt County, California. It took effect at Feb 4, 2023, 6:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2023, 2:14 PM PST (22:14 UTC)
In effect from
Feb 4, 2023, 6:00 PM PST
Expired
Feb 4, 2023, 11:33 PM PST
In force
6 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WWUS76 KEKA 042214
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
214 PM PST Sat Feb 4 2023

CAZ101-050615-
/O.NEW.KEKA.WI.Y.0011.230205T0200Z-230205T0900Z/
Coastal Del Norte-
214 PM PST Sat Feb 4 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM PST
SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Coastal Del Norte County.

* WHEN...From 6 PM this evening to 1 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ103-050600-
/O.NEW.KEKA.WI.Y.0011.230205T0200Z-230205T0600Z/
Northern Humboldt Coast-
214 PM PST Sat Feb 4 2023

...WIND ADVISORY IN EFFECT FROM 6 PM TO 10 PM PST THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph
  expected. Locally around Humboldt Bay gusts up to 35 mph 
  expected.

* WHERE...Northern Humboldt Coast County.

* WHEN...From 6 PM to 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
286 
WWUS76 KEKA 050558
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
958 PM PST Sat Feb 4 2023

CAZ103-050700-
/O.EXT.KEKA.WI.Y.0011.000000T0000Z-230205T0700Z/
Northern Humboldt Coast-
958 PM PST Sat Feb 4 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM PST THIS EVENING...

* WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph.

* WHERE...Northern Humboldt Coast County.

* WHEN...Until 11 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ101-050900-
/O.CON.KEKA.WI.Y.0011.000000T0000Z-230205T0900Z/
Coastal Del Norte-
958 PM PST Sat Feb 4 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SUNDAY...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 55 mph.

* WHERE...Coastal Del Norte County.

* WHEN...Until 1 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
110 
WWUS76 KEKA 050653
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1053 PM PST Sat Feb 4 2023

CAZ103-050800-
/O.EXP.KEKA.WI.Y.0011.000000T0000Z-230205T0700Z/
Northern Humboldt Coast-
1053 PM PST Sat Feb 4 2023

...WIND ADVISORY WILL EXPIRE AT 11 PM PST THIS EVENING...

$$

CAZ101-050900-
/O.CON.KEKA.WI.Y.0011.000000T0000Z-230205T0900Z/
Coastal Del Norte-
1053 PM PST Sat Feb 4 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SUNDAY...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 55 mph.

* WHERE...Coastal Del Norte County.

* WHEN...Until 1 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
825 
WWUS76 KEKA 050733
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1133 PM PST Sat Feb 4 2023

CAZ101-050845-
/O.CAN.KEKA.WI.Y.0011.000000T0000Z-230205T0900Z/
Coastal Del Norte-
1133 PM PST Sat Feb 4 2023

...WIND ADVISORY IS CANCELLED...



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Feb 4, 3:44 AM PST, 10 hours 30 minutes earlier.

Area forecast discussion, Feb 4, 3:44 AM PST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
344 AM PST Sat Feb 4 2023

.SYNOPSIS...A Pacific storm system will approach the region today.
South-southeast winds will subsequently become gusty ahead of the
storm, and rain will spread east across the region this evening.
Some snow will also be possible across the mountains of Trinity
County tonight. After the front passes east, showers will prevail
during Sunday, and a few thunderstorms may develop near the coast.
Drier weather is then expected early next week.

&&

.DISCUSSION...Water vapor imagery showed an upper trough moving
east across the NERN PAC early this morning. High clouds were
spreading downstream from the trough across the West Coast. In
addition, a zone of pre-frontal low-level warm air advection was
beginning to materialize north of the Bay Area. That zone of WAA
may aid in light rain later this afternoon. Otherwise, south-
southeast winds gusting from 20 to 40 mph, with some locally
higher gusts occurring across exposed terrain, are forecast to
occur across NWRN CA this afternoon and evening as the pre-frontal
pressure gradient tightens and a 30-50 kt southerly low-level jet
develops along the coast. Frontal rains will then sweep eastward
across the region this evening, while light snow with storm total
accumulations near 5 inches develops across the mountains of
Trinity County, particularly the northern portion of the county.

A cold (-30C at H5) post-frontal midlevel airmass is forecast to
spread east across the region during Sunday. Lapse rates will
subsequently steepen, precipitation will become showery, and a few
thunderstorms may develop along the coast. Upper heights are then
forecast to rise Sunday night into Monday. Precipitation will
dissipate, and skies will begin to clear. Valley frost and fog
will become probable Monday morning, and chilly low temperatures
in the 20s will pose a threat to outdoor plants, pets, and pipes
as well as un-sheltered humans. After Monday, a minor upper wave
moving onshore across WA/OR may aid in light rain over Humboldt
and Del Norte Counties during Tuesday afternoon/evening.
Thereafter, model guidance shows a stronger upper trough
amplifying over the NERN PAC during late week, but there is
evidence that the disturbance may stall offshore, which would
preclude another round of precipitation for NWRN CA.

Garner

&&

.AVIATION...A frontal boundary will approach coastal portions of
NWRN CA today. As that takes place, south-southeast winds will
gust from 20 to 35 kt, particularly during the evening. In
addition, low-level wind shear will prevail at all TAF sites all
the way through frontal passage late this evening. Otherwise,
ceilings will gradually fall as the front approaches, and rain
will develop during the evening as the front passes east across
the region. In addition, a pronounced surface wind shift from
southerly to westerly will occur during frontal passage late this
evening. Showers will then spread east behind the front, and
isolated thunderstorm development will be possible near the coast,
particularly during Sunday morning.

Garner

&&

.MARINE...Southerly winds will increase throughout the day today.
Gale force gusts will creep into the Northern Outer Waters by
late this morning. Gale force gusts are also probable around Cape
Mendocino. Steep and elevated wind waves of up to 10 feet will
develop during periods of higher winds. As the cold front passes
by very late tonight, winds will drop off and gradually turn
westerly and then northerly throughout the day tomorrow. Wind wave
heights will subsequently drop off as well. By tomorrow
afternoon, as a high pressure system takes over the NE Pacific,
north winds will begin to increase making a small craft advisory
likely tomorrow afternoon and possibly into early next week. Winds
are expected to remain generally northerly into the middle of
next week. A mid period westerly swell is expected to build into
the area by late tomorrow night and into Monday, possibly peaking
at 14 feet.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory from 4 PM this afternoon to 5 AM
     PST Sunday for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PST this evening for PZZ450.

     Small Craft Advisory until 3 AM PST Sunday for PZZ455-475.

     Small Craft Advisory until 9 AM PST this morning for PZZ470.

     Gale Warning from 9 AM this morning to 9 PM PST this
     evening for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Feb 4, 3:15 AM PST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
315 AM PST Sat Feb 4 2023

CAZ101>106-108>115-041215-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
315 AM PST Sat Feb 4 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-041215-
Northern Trinity-
315 AM PST Sat Feb 4 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
5 AM PST SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 2:17 PM PSTWinter Storm WarningEKA12 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.